Alert archive / South Carolina / Frost Advisories in 2018
Frost Advisory 2, NWS Columbia, SC
NWS Columbia, SC issued this frost advisory at Mar 7, 2018, 2:10 PM EST for 4 counties in Georgia; 10 counties in South Carolina. It took effect at Mar 8, 2018, 4:00 AM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2018, 2:10 PM EST (19:10 UTC)
- In effect from
- Mar 8, 2018, 4:00 AM EST
- Expired
- Mar 8, 2018, 8:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 35 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -297 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS72 KCAE 071910 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 210 PM EST Wed Mar 7 2018 GAZ040-SCZ015-016-018-020-021-025-026-080315- /O.NEW.KCAE.FZ.W.0002.180308T0900Z-180308T1300Z/ /O.CON.KCAE.LW.Y.0008.000000T0000Z-180308T0000Z/ Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 210 PM EST Wed Mar 7 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 4 AM to 8 AM EST Thursday. * TEMPERATURES...In the lower 30s. * WINDS...Northwest 15 to 20 knots with gusts up to 25 knots. * TIMING...Breezy conditions for the rest of the afternoon. Freeze warning late tonight and early Thursday morning. * IMPACTS...Gusty winds and rough choppy waters will make conditions difficult for small craft through the afternoon. Frost and freeze conditions tonight may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ063>065-077-SCZ022-027>031-035>038-041-080315- /O.NEW.KCAE.FR.Y.0002.180308T0900Z-180308T1300Z/ /O.CON.KCAE.LW.Y.0008.000000T0000Z-180308T0000Z/ McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 210 PM EST Wed Mar 7 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... The National Weather Service in Columbia has issued a Frost Advisory, which is in effect from 4 AM to 8 AM EST Thursday. * TEMPERATURES...In the low to mid 30s. * WINDS...Northwest 15 to 20 knots with gusts up to 25 knots. * TIMING...Breezy conditions for the rest of the afternoon. Freeze warning late tonight and early Thursday morning. * IMPACTS...Gusty winds and rough choppy waters will make conditions difficult for small craft through the afternoon. Frost and freeze conditions tonight may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ awp
3 follow-up statements
820 WWUS72 KCAE 080022 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 722 PM EST Wed Mar 7 2018 GAZ040-SCZ015-016-018-020-021-025-026-080830- /O.EXP.KCAE.LW.Y.0008.000000T0000Z-180308T0000Z/ /O.CON.KCAE.FZ.W.0002.180308T0900Z-180308T1300Z/ Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 722 PM EST Wed Mar 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... ...LAKE WIND ADVISORY HAS EXPIRED... * TEMPERATURES...In the low 30s. * TIMING...Late tonight into early Thursday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ063>065-077-SCZ022-027>031-035>038-041-080830- /O.EXP.KCAE.LW.Y.0008.000000T0000Z-180308T0000Z/ /O.CON.KCAE.FR.Y.0002.180308T0900Z-180308T1300Z/ McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 722 PM EST Wed Mar 7 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... ...LAKE WIND ADVISORY HAS EXPIRED... * TEMPERATURES...In the low to mid 30s. * TIMING...Late tonight into early Thursday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
838 WWUS72 KCAE 080816 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 316 AM EST Thu Mar 8 2018 GAZ040-SCZ015-016-018-020-021-025-026-082130- /O.NEW.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ /O.CON.KCAE.FZ.W.0002.180308T0900Z-180308T1300Z/ Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 316 AM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 2 AM to 8 AM EST Friday. * TEMPERATURES...In the low 30s this morning and in the upper 20s to around 30 Friday morning. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ063>065-077-SCZ022-027>031-035>038-041-082130- /O.NEW.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ /O.CON.KCAE.FR.Y.0002.180308T0900Z-180308T1300Z/ McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 316 AM EST Thu Mar 8 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 2 AM to 8 AM EST Friday. * TEMPERATURES...In the low to mid 30s this morning and around 30 to lower 30s Friday morning. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
706 WWUS72 KCAE 081329 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 829 AM EST Thu Mar 8 2018 GAZ040-SCZ015-016-018-020-021-025-026-082130- /O.EXP.KCAE.FZ.W.0002.000000T0000Z-180308T1300Z/ /O.CON.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 829 AM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... * TEMPERATURES...In the upper 20s to around 30. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ063>065-077-SCZ022-027>031-035>038-041-082130- /O.EXP.KCAE.FR.Y.0002.000000T0000Z-180308T1300Z/ /O.CON.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 829 AM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... * TEMPERATURES...In the upper 20s to around 30. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Mar 7, 1:03 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 7, 1:03 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
103 PM EST Wed Mar 7 2018
.SYNOPSIS...
Expect dry and cool conditions through Friday, with breezy
conditions at times, as Canadian high pressure dives into the
Southeast. The next chance for rain will be Saturday night and
Sunday as a low pressure system tracks across the region,
followed by dry and cool conditions again for early to mid next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Secondary cold front/trough moving through the area this
afternoon. Strato-cumulus associated with trough mainly across
the central and north Midlands/pee rotating to the east. Cold
advection across the area but with downslope expect temps to
rise into the upper 50s to low 60s. Breezy conditions this
afternoon with gusts reported near 30 mph. Expect winds to
slowly diminish through the late afternoon as pressure gradient
relaxes.
Tonight...The latest model guidance suggests less wind
overnight and mos consistent with temperatures in the low to mid
30s by morning. There may be a period of strato-cumulus at
times especially early in the night. Based on latest trends will
post frost advisory for most of the CWA and a freeze warning
(marginal) in the more favored region from the Piedmont to the
Pee Dee. Any sheltered location in the frost advisory may freeze
especially in the CSRA and north of CAE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper trough will remain over the E CONUS, with upper ridge over the
Rockies, maintaining a dry cool NW flow aloft pattern for our
forecast area (FA). The center of Canadian high pressure is
expected to dive SE but remain to our west, as upper and closed lows
remain to our NE. This appears will maintain some pressure gradient
and wind for our FA. Breezy conditions possible again Thursday
behind a weak reinforcing surface trough/upper impulse. Despite the
possibility of some wind, cool advection will provide
possibilities of near freezing temps for our FA early Friday
morning per guidance consensus. Freeze warning may be required
with patchy frost in wind protected locations.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Upper pattern temporarily becomes less amplified Sat/Sun as southern
stream upper energy shifts east across the southern tier of states
ahead of a northern stream system diving down into the E CONUS. GFS
and EC indicate surface low tracking across the FA, with latest GFS
stronger with it than EC, providing precipitation chances for our FA
mainly Sat nt, Sun into Sun nt. Latest guidance consensus indicates
likely POPs for Sun. With indications of weak instability will
include slight chance thunder as well. Behind this system, upper
trough digs into the E CONUS, with upper energy moving through
Monday, with some question with regards to moisture availability.
Otherwise, appearance of another cool pattern setting up for
early to mid week and possibilities of near freezing temps
again.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High confidence in generally VFR conditions through the 24 hr
forecast period with wind being the main aviation concern
through the rest of the afternoon.
Secondary cold front/trough moving thru the region this
afternoon with a scattered strato-cumulus deck near the CAE/CUB
terminals. gusty west-northwest winds 15 to 25 knots will
diminish by 22z as surface pressure gradient relaxes. Clouds
will diminish as trough moves east. Expect mainly clear sky
after midnight or a few strato-cu clouds. Winds will be light
overnight. Air mass dry and fog not forecast.
EXTENDED AVIATION OUTLOOK...It will be breezy as high pressure
continues to build into the area Thursday. Widespread MVFR or
IFR conditions may occur Sunday associated with a frontal system
moving into the area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST this evening for GAZ040-
063>065-077.
Freeze Warning from 4 AM to 8 AM EST Thursday for GAZ040.
Frost Advisory from 4 AM to 8 AM EST Thursday for GAZ063>065-
077.
SC...Lake Wind Advisory until 7 PM EST this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
Freeze Warning from 4 AM to 8 AM EST Thursday for SCZ015-016-
018-020-021-025-026.
Frost Advisory from 4 AM to 8 AM EST Thursday for SCZ022-
027>031-035>038-041.
&&Hazardous weather outlook, Mar 7, 1:44 AM EST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 144 AM EST Wed Mar 7 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080030- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 144 AM EST Wed Mar 7 2018 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Patchy frost possible late tonight/early Thursday morning mainly in isolated wind protected locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Freezing temperatures will be possible late Thursday night/early Friday morning, with patchy frost in wind protected locations. Dry and breezy conditions at times may provide elevated fire danger Thursday and Friday as fuel moistures lower due to evaporation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 2:10 PM EST | Freeze Warning | CAE | Lincoln | 18 hr |
Nearby
Frost Advisories in South Carolina, 2018Frost Advisories in Georgia, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.